HomeAnswersPulmonology (Asthma Doctors)chokingI choked on an N-acetyl cysteine capsule. Please help.

Is the N-Acetyl Cysteine capsule I choked on causing the lump sensation and hoarseness in my throat after two months?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At May 27, 2022
Reviewed AtOctober 17, 2023

Patient's Query

Hi doctor,

Two months back, I accidentally choked on the supplement capsule N-Acetyl Cysteine 600 mg that has gelatin. I, of course, went to the hospital and first had a computed tomography scan. I had lots of hoarsing but could breathe just fine and eat etc. I first took an X-ray with normal results, and the computed tomography scan showed the product. The pulmonologists and respiratory team at the hospital said it is best to let it dissolve as it is gelatin. The product will likely dissolve without needing to be removed physically. Still, it could take a few weeks or so. I got invited back due to having a 5 mm nodule in my left lung. I apparently aspirated into the right lung and bronchus, where the product was in both places. The second computed tomography scan I did two weeks ago showed less product and is dissolving. It is no longer in the right bronchus. I do not feel hoarse anymore, but I still have symptoms. I still cough, although less, but most of the day, I feel a lump sensation in my throat, especially if I yawn and sometimes breathe out. I constantly need to clear my throat, and I am anxious about it. I have also seen a pulmonologist privately for weeks during this, who said my lung readings were good after he did the physical examinations for breathing. It sounds all reassuring, but I am anxious. Also, I get lung pain in both lungs and chest tightness sometimes, especially if lying on my sides. Also, I feel that throat lump sensation and need to cough if lying on my back throughout the day. I also feel it when swallowing and sometimes feel a minty raw burning sensation when breathing deep within. Not sure if it is from all the coughing over the seven weeks. I finished taking tablet Doxycycline for nine days and tablet prednisone for two weeks. I am just worried and try not to think the worst, but I am confused as the doctors tell me things are improving. Please advise me, doctor. Thank you.

Hi,

Welcome to icliniq.com. I can understand your concern. According to your statement, you had a history of accidental choking by gelatin-made capsule, and a follow-up computed tomography scan showed that the gelatin-made capsule was dissolving. But you are still suffering from chest pain around the lung area, chest tightness, feeling of throat lump sensation, and occasional coughing for the last few weeks. When the windpipe or lung is partially blocked, air can move in and out of the lungs, and in such a condition, the person may suffer from coughing, feeling of throat lump sensation, and chest tightness. As your swallowed gelatin capsule is still dissolving, so it may make your lung partially blocked. Again, swallowing gelatin capsules into the lung can cause lung inflammation and infection like aspiration pneumonia. In the case of aspiration pneumonia, above mentioned clinical features also may be seen. After a traumatic event of being choked, a person may suffer from fear of choking or an anxiety disorder. Such anxiety disorder is associated with chest pain, chest tightness, feeling of throat lump sensation, occasional coughing, etc. So, in the case of patients with a previous history of choking, psychological issues like anxiety and post-traumatic stress disorders should be excluded. As your scan reports, pulmonary function tests were normal; I think that you are out of danger now and will recover fully within a few days. Take care.

Patient's Query

Hi doctor,

Thanks for the response. Will the 600 mg gelatin capsule and the powder swallowed spread?. I was initially put on antibiotic tablet Doxycycline for nine days and steroids tablet Prednisone for five weeks to prevent lung inflammation. I am worried if the symptoms are because of the incomplete removal of the product. It has taken seven weeks so far, and sometimes I get mucus. Also, why does a lung that had no aspiration hurts? Kind regards.

Hello,

Welcome back to icliniq.com. If power from the gelatin capsule goes into the lungs, it can produce serious lung problems. Yes, you are right. As your body is still trying to remove the foreign particles of the gelatin capsule, you are suffering from some lung symptoms. A lung nodule is considered small if it is 10 mm or less. Your pulmonary nodule is 5 mm in size, so it is probably benign and harmless. It is not found on chest X-rays and only on computed tomography scans. Such a pulmonary nodule usually does not cause any symptoms like coughing, bleeding, infection, or breathing problems. A pulmonary nodule of 5 mm does not produce the clinical features you are suffering from now. Take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Muhammad Zubayer Alam
Dr. Muhammad Zubayer Alam

Pulmonology (Asthma Doctors)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

hoarseness of voicechoking

Ask your health query to a doctor online

Pulmonology (Asthma Doctors)

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy